ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0320

Liraglutide-Induced Hypercalcemia with AKI

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Patel, Nilam, Rush University Medical Center, Chicago, Illinois, United States
  • Shahzad, Muhammad Asim, Rush University Medical Center, Chicago, Illinois, United States
  • Whittier, William Luke, Rush University Medical Center, Chicago, Illinois, United States
Introduction

Iatrogenic hypercalcemia from Vitamin D analogues and Calcium supplements is well-described. We present a patient who develped AKI and hypercalcemia on stable doses of these agents in CKD after being started on Liraglutide. This diabetic agent is a GLP-1 agonist, used for weight loss and glycemic control. We postulate the decreased gastric and intestinal motility caused by Liraglutide as the cause of increased enteric absorption and bioavailability of CaCO3 + Calcitriol leading to hypercalcemia-induced AKI.

Case Description

A 60 YO man with PMH of DM-2, Obesity and Multiple Myeloma (MM) presented for evaluation of AKI on CKD. He had CKD stage 3b due to MM with a b/l sCr of 3 mg/dl. Two years prior, he developed severe symptomatic hypocalcemia after treatment with Denosumab for osteolytic lesions. He was started on Calcitriol 1 mcg QD and CaCO3 2000 mg TID with stable serum Calcium, phos, iPTH and Cr for the next two years. He presents now with fatiguability, paresthesias and weight loss, one month after being started on Liraglutide by his PCP. Labs: serum Cr 4.3 mg/dl (b/l 3 mg/dl), Ca 13 mg/dl (b/l 9.5 mg/dl), Phos 5.5 mg/dl, iPTH 25 pg/ml. AKI was deemed secondary to hypercalcemia and thus Liraglutide, Calcitriol and CaCO3 were discontinued with resolution over two weeks (Fig 1).

Discussion

Liraglutide improves glycemic control and reduces weight by slowing gastric and intestinal motility inducing early satiety. It modifies the enteric absorption of drugs and can increase the bioavailability of lipophilic drugs such as Calcitriol. Longer contact with gastric acidic pH can potentially render agents more lipophilic with increased absorption. In our case, the temporal relationship between Liraglutide and onset of hypercalcemia, in a patient previously stable on unchanged doses of Calcitriol and CaCO3, suggests increased enteric absorption of calcitriol and calcium induced by the GLP-1 agonist. We suggest close monitoring and potential reduction of Calcitriol and CaCO3 dose prior to starting gastroparetic agents like Liraglutide. Further studies are recommended to better elucidate the pharmacokinetics of Calcitriol and Liraglutide.